Generalized Mann Iterations for Approximating Fixed Points of a Family of Hemicontractions
© Liang-Gen Hu et al. 2008
Received: 10 January 2008
Accepted: 15 May 2008
Published: 19 May 2008
This paper concerns common fixed points for a finite family of hemicontractions or a finite family of strict pseudocontractions on uniformly convex Banach spaces. By introducing a new iteration process with error term, we obtain sufficient and necessary conditions, as well as sufficient conditions, for the existence of a fixed point. As one will see, we derive these strong convergence theorems in uniformly convex Banach spaces and without any requirement of the compactness on the domain of the mapping. The results given in this paper extend some previous theorems.
It is easy to see that the class of pseudocontractive mappings with fixed points is a subset of the class of hemicontractions.
There are many papers in the literature dealing with the approximation of fixed points for several classes of nonlinear mappings (see, e.g., [1–11], and the reference therein). In these works, there are two iterative methods to be used to find a point in . One is explicit and one is implicit.
The explicit one is the following well-known Mann iteration.
where is a real sequence in satisfying some assumptions.
It has been applied to many classes of nonlinear mappings to find a fixed point. However, for hemicontractive mappings and strictly pseudocontractive mappings, the iteration process of convergence is in general not strong (see a counterexample given by Chidume and Mutangadura ). Most recently, Marino and Xu  proved that the Mann iterative sequence converges weakly to a fixed point for strictly pseudocontractive mappings in a Hilbert space, while the real sequence satisfying (i) and (ii) .
In order to get strong convergence for fixed points of hemicontractive mappings and strictly pseudocontractive mappings, the following Mann-type implicit iteration scheme is introduced.
where is a real sequence in satisfying suitable conditions.
Recently, in the setting of a Hilbert space, Rafiq  proved that the Mann-type implicit iterative sequence converges strongly to a fixed point for hemicontractive mappings, under the assumption that the domain of is a compact convex subset of a Hilbert space, and for some .
In this paper, we will study the strong convergence of the generalized Mann-type iteration scheme (see Definition 2.1) for hemicontractive and, respectively, pseudocontractive mappings. As we will see, our theorems extend the corresponding results in  in four aspects. (1) The space setting is a more general one: uniformly convex Banach space, which could not be a Hilbert space. (2) The requirement of the compactness on the domain of the mapping is dropped. (3) A single mapping is replaced by a family of mappings. (4) The Mann-type implicit iteration is replaced by the generalized Mann iteration. Moreover, we give answers to a question asked in .
2. Preliminaries and Lemmas
Definition 2.1 (generalized Mann iteration).
where , , and are three sequences in with and is bounded.
Let be a Banach space, and . Then, we denote .
Definition 2.2 (see ).
Let be a nondecreasing function with and , for all .
A mapping with is said to satisfy condition (A) on if there is a function such that for all , .
A finite family of mappings with are said to satisfy condition ( ) if there exists a function , such that holds for all .
Lemma 2.3 (see ).
If in the previous lemma, then we denote .
Lemma 2.6 (see ).
with and . Then, exists. In addition, if has a subsequence converging to zero, then .
A simple computation shows the conclusion.
3. Main Results
where is the constant in Remark 2.4. Then,
(1) exists for all ,
if is continuous, then , for all .
By Lemma 2.6, we see that exists and the sequence is bounded.
(2) It is easy to verify that exists.
This completes the proof.
Let the assumptions of Lemma 3.1 hold, and let be continuous. Then, converges strongly to a common fixed point of if and only if .
The necessity is obvious.
Now, we prove the sufficiency. Since , it follows from Lemma 3.1 that .
Therefore, . This implies that is closed. Therefore, is closed. By , we get . This completes the proof.
Let the assumptions of Lemma 3.1 hold. Let be continuous and satisfy condition . Then, converges strongly to a common fixed point of .
Since satisfies condition , and for each , it follows from the existence of that . Applying the similar arguments as in the proof of Theorem 3.2, we conclude that converges strongly to a common fixed point of . This completes the proof.
As a direct consequence of Theorem 3.3, we get the following result.
Corollary 3.4 (see [12, Theorem 3]).
Then, converges strongly to a fixed point of .
By , we have . Equation (3.7) implies that . Since satisfies condition (A) and the limit exists, we get . The rest of the proof follows now directly from Theorem 3.2. This completes the proof.
Theorems 3.2 and 3.3 extend [12, Theorem 3] essentially since the following hold.
Hilbert spaces are extended to uniformly convex Banach spaces.
The requirement of compactness on domain on [12, Theorem 3] is dropped.
A single mapping is replaced by a family of mappings.
The Mann-type implicit iteration is replaced by the generalized Mann iteration. So the restrictions of with for some are relaxed to . The error term is also considered in the iteration (II).
Moreover, if , then is well defined by (II). Hence, Theorems 3.2 and 3.3 are also answers to the question proposed by Qing .
where is the constant in Remark 2.4. Then,
If satisfies condition ( ) , then converges strongly to a common fixed point of .
Theorem 3.6 extends the corresponding result [6, Theorem 3.1].
The authors would like to thank the referees very much for helpful comments and suggestions. The work was supported partly by the National Natural Science Foundation of China, the Specialized Research Fund for the Doctoral Program of Higher Education of China, the NCET-04-0572 and Research Fund for the Key Program of the Chinese Academy of Sciences.
- Browder FE, Petryshyn WV: Construction of fixed points of nonlinear mappings in Hilbert space. Journal of Mathematical Analysis and Applications 1967, 20(2):197-228. 10.1016/0022-247X(67)90085-6MATHMathSciNetView ArticleGoogle Scholar
- Ceng L-C, Petruşel A, Yao J-C: Implicit iteration scheme with perturbed mapping for common fixed points of a finite family of Lipschitz pseudocontractive mappings. Journal of Mathematical Inequalities 2007, 1(2):243-258.MATHMathSciNetView ArticleGoogle Scholar
- Chidume CE, Mutangadura SA: An example on the Mann iteration method for Lipschitz pseudocontractions. Proceedings of the American Mathematical Society 2001, 129(8):2359-2363. 10.1090/S0002-9939-01-06009-9MATHMathSciNetView ArticleGoogle Scholar
- Chidume CE, Ali B: Weak and strong convergence theorems for finite families of asymptotically nonexpansive mappings in Banach spaces. Journal of Mathematical Analysis and Applications 2007, 330(1):377-387. 10.1016/j.jmaa.2006.07.060MATHMathSciNetView ArticleGoogle Scholar
- Lin Y-C, Wong N-C, Yao J-C: Strong convergence theorems of Ishikawa iteration process with errors for fixed points of Lipschitz continuous mappings in Banach spaces. Taiwanese Journal of Mathematics 2006, 10(2):543-552.MATHMathSciNetGoogle Scholar
- Marino G, Xu H-K: Weak and strong convergence theorems for strict pseudo-contractions in Hilbert spaces. Journal of Mathematical Analysis and Applications 2007, 329(1):336-346. 10.1016/j.jmaa.2006.06.055MATHMathSciNetView ArticleGoogle Scholar
- Osilike MO, Aniagbosor SC: Weak and strong convergence theorems for fixed points of asymptotically nonexpansive mappings. Mathematical and Computer Modelling 2000, 32(10):1181-1191. 10.1016/S0895-7177(00)00199-0MATHMathSciNetView ArticleGoogle Scholar
- Prus B, Smarzewski R: Strongly unique best approximations and centers in uniformly convex spaces. Journal of Mathematical Analysis and Applications 1987, 121(1):10-21. 10.1016/0022-247X(87)90234-4MATHMathSciNetView ArticleGoogle Scholar
- Reich S: Weak convergence theorems for nonexpansive mappings in Banach spaces. Journal of Mathematical Analysis and Applications 1979, 67(2):274-276. 10.1016/0022-247X(79)90024-6MATHMathSciNetView ArticleGoogle Scholar
- Takahashi W: Nonlinear Functional Analysis. Fixed Point Theory and Its Applications. Yokohama Publishers, Yokohama, Japan; 2000:iv+276.MATHGoogle Scholar
- Zeng L-C, Yao J-C: Implicit iteration scheme with perturbed mapping for common fixed points of a finite family of nonexpansive mappings. Nonlinear Analysis: Theory, Methods & Applications 2006, 64(11):2507-2515. 10.1016/j.na.2005.08.028MATHMathSciNetView ArticleGoogle Scholar
- Rafiq A: On Mann iteration in Hilbert spaces. Nonlinear Analysis: Theory, Methods & Applications 2007, 66(10):2230-2236. 10.1016/j.na.2006.03.012MATHMathSciNetView ArticleGoogle Scholar
- Qing Y: A note on "on Mann iteration in Hilbert spaces, Nonlinear Analysis 66 (2007) 2230–2236". Nonlinear Analysis: Theory, Methods & Applications 2008, 68(2):460. 10.1016/j.na.2007.08.056MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.